Georgia, 2006

Damaging Winds in Georgia, May 5, 2006

May 5, 2006 · NWS CHS · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 5, 2:36 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, May 5, 2:36 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
336 PM EDT FRI MAY 5 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...TEMPS AND DEWPTS
HAVE BEEN BOUNCING ERRATICALLY ACROSS THE AREA THIS AFTN. DEWPTS
INITIALLY CRASHED EARLIER IN THE AFTN DUE TO DEEP MIXING WITH
STRONG INSOLATION. TEMPS CLIMBED TO 90 AT CHS BRIEFLY...BEFORE
SEABREEZE PUSHED THROUGH...DROPPING TEMP INTO THE LOWER 80S WITH
DEWPTS SURGING INTO THE UPPER 60S. A SIMILAR TREND WAS FOLLOWED AT
OTHER COASTAL LOCATIONS. VIS SAT IMAGERY SHOWED THE EXTENSIVE CU
FIELD DEVELOPING A LITTLE AFTER NOON TODAY...THEN DIMINISHING WITH
THE DEEP MIXING. NOW SCATTERED SHOWERS AND STORMS HAVE BEEN
DEVELOPING...MAINLY TO OUR WEST ALONG THE FRONTAL BOUNDARY AND
MORE RECENTLY ALONG OUR COAST AT THE SEABREEZE BOUNDARY. IT
APPEARS THAT...BASED ON LAPS CAPE AND MODIFIED 12Z SOUNDINGS...
CONVECTIVE ACTIVITY IS GOING TO STRUGGLE TO PERSIST IN AREAS WITH
DEWPTS BELOW 62 OR SO. SIGNIFICANT MOISTURE POOLING ALONG THE
FRONT TO THE WEST...AS WELL AS ALONG THE SEABREEZE...IS PROVIDING
THE BUOYANCY NEEDED TO SUSTAIN SOME CONVECTION. AS THE FRONTAL
BOUNDARY PUSHES PROGRESSIVELY EAST...COVERAGE OF SHOWERS AND
THUNDERSTORMS WILL INCREASE FROM W TO E. WILL CARRY CATEGORICAL
POPS OVER THE WRN FRINGE FOR THE REST OF THE AFTERNOON WITH LIKELY
ELSEWHERE...THEN CARRY LIKELY FOR ALMOST THE ENTIRE AREA FOR THE
REMAINDER OF THE EVENING. THE FRONT IS EXPECTED TO PUSH THROUGH
BEFORE SUNRISE ON SATURDAY...WITH ONLY SOME LINGERING PRECIP SAT
MORNING.

ONLY WEAK CAA IS EXPECTED SATURDAY...THUS TEMPS WILL STILL BE
RATHER WARM...IN THE MID 80S MOST AREAS.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...AFTER A BREAK IN THE ACTION
ON SATURDAY...ANOTHER WAVE WILL BE APPROACHING ON SUNDAY WITH A
CHANCE FOR MORE SH/TS.  GOOD INSTABILITY LOOKS TO BE LACKING WITH
THIS SYSTEM SO THREAT FOR SVR WX WILL BE MINIMAL. MAIN LIFT WILL
PASS THROUGH THE AREA SUN AFTERNOON/NIGHT WITH ONLY A SLIGHT POP
REMAINING FOR MON.  TUE LOOKS TO BE FAIRLY DRY AS WELL BUT RAIN
CHANCES WILL AGAIN INCREASE FOR WED AND THU AS DEEPER MOISTURE AND
ENERGY APPROACHES FROM THE WEST.  LOOKS LIKE MOST OF THE ACTION WILL
BE THROUGH BY FRI WITH DRIER WX.  WITH NO MAJOR SFC HIGH PRESSURE
AREAS MOVING IN...WILL KEEP TEMPS FAIRLY SEASONABLE AND CLOSE TO
CLIMATE WITH LOW TO MID 80S FOR MAXES AND LOWS IN THE LOWER 60S.

&&

.AVIATION...AFTN CONVECTION HAS STAYED AWAY FROM BOTH TERMS FOR
NOW...BUT LATEST RADAR AND SATELLITE TRENDS SHOW THIS IS PROBABLY
TEMPORARY. ACTIVITY LOOKS TO BE SLOWLY INCREASING ALONG THE
SEABREEZE...ESP OVER COASTAL SC. HAVE RECENTLY AMENDED CHS TO
INCLUDE TEMPO TSRA FOR NEXT THREE HRS BEFORE A PREVAILING TSRA
GROUP FOR THE EVENING. BEST SHOT AT CONVECTION STILL APPEARS TO BE
AFTER ABOUT 21Z WHEN THE MAIN FRONTAL BAND MOVES IN. CARRIED SOME
TEMPO IFR CIGS LATE TONIGHT...TO CORRESPOND WITH THE FRONTAL
PASSAGE. VSBY/CIG SHOULD IMPROVE SAT MORNING.

&&

.MARINE...A FAIRLY WEAK GRADIENT OFFSHORE THIS AFTERNOON BUT THE
WIND IS EXPECTED TO INCREASE BY EARLY EVENING AS WIDESPREAD
CONVECTION MOVES TOWARD THE COASTAL WATERS AND SFC/TROF APPROACHES
FROM THE WEST.  COULD SEE SOME GUSTY WINDS LATE THIS AFTERNOON IN
THE HARBOR ASSOCIATED WITH SEABREEZE BUT WILL INITIALIZE THE HARBOR
FORECAST BELOW SCEC CONDITIONS.  ELSEWHERE SEAS WILL SLOWLY INCREASE
THIS AFTERNOON INTO TONIGHT WITH GRADIENT INCREASING...SEAS WILL
STILL REMAIN WELL BELOW ADVISORY CRITERIA.  SOME LIGHT NORTHERLY
FLOW EXPECTED TOMORROW EARLY IN THE DAY BUT NEARSHORE WINDS WILL
LIKELY TURN S WITH SEABREEZE.  GRADIENT WILL REMAIN WEAK THROUGH SUN
BEFORE SFC LOW AND DISTURBANCE MOVES UP THE APPALACHIANS LATE
SUN/EARLY MON.  HAVE BROUGHT SEAS UP TO 5 FT IN THE OFFSHORE GA ZONE
DURING THIS TIME FRAME TO ACCOUNT FOR THE STRONGER SOUTHERN WINDS
AHEAD OF SYSTEM.

WILL SEE ANOTHER SURGE OF MODERATE SW WIND CLOSER TO THURSDAY WHEN
THE AREA WILL BE IN THE WARM SECTOR OF ANOTHER APPROACHING STORM
SYSTEM.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&

JRL/PAY
Hazardous weather outlook, May 5, 3:45 AM EST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
445 AM EDT FRI MAY 5 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-061000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
445 AM EDT FRI MAY 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS SOUTHEAST GEORGIA
AND EASTERN SOUTH CAROLINA. POTENTIAL HAZARDS WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS. REFER TO THE SEVERE WEATHER OUTLOOK AND THE DAY
ONE CONVECTIVE OUTLOOK FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

24

In the hours before

Special weather statement, May 5, 3:09 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
409 PM EDT FRI MAY 5 2006

GAZ114-115-052100-
EVANS-TATTNALL-
409 PM EDT FRI MAY 5 2006

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY AND TATTNALL COUNTY
THROUGH 500 PM EDT...

AT 409 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
5 MILES NORTH OF COLLINS TO 10 MILES WEST OF FIVE POINTS...MOVING
NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND COLLINS...REIDSVILLE...UNDINE...
MANASSAS...HUGHLAND...CLAXTON AND HAGAN THROUGH 5 PM.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, May 5, 3:15 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
415 PM EDT FRI MAY 5 2006

SCZ040-042-052045-
ALLENDALE-HAMPTON-
415 PM EDT FRI MAY 5 2006

...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY AND HAMPTON
COUNTY THROUGH 445 PM EDT...

AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 5 MILES NORTHWEST OF
MILBURY TO ROUSE...OR FROM 9 MILES WEST OF ALLENDALE TO 9 MILES
SOUTH OF ALLENDALE...MOVING NORTHEAST AT 10 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS AND OTHERS THAT DEVELOP FROM
EARLIER THUNDERSTORM BOUNDARIES WILL AFFECT AREAS IN AND AROUND
VALENTINE...MILLETT...MILBURY...AVERILL...ROUSE...MARTIN...GIFFORD...
BARTON...FAIRFAX...BRUNSON...DUKES AND BALDOCK THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

MOVE INSIDE A SAFE LOCATION IF STORMS APPROACH YOUR AREA.
Special weather statement, May 5, 3:20 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
420 PM EDT FRI MAY 5 2006

GAZ087-052045-
JENKINS-
420 PM EDT FRI MAY 5 2006

...STRONG THUNDERSTORMS WITH GUSTY WINDS AND EXCESSIVE CLOUD TO
GROUND LIGHTNING WILL IMPACT JENKINS COUNTY THROUGH 445 PM EDT...

AT 420 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
19 MILES NORTHWEST OF BIRDSVILLE TO 11 MILES WEST OF HERNDON...OR
ALONG A LINE EXTENDING FROM 13 MILES WEST OF WAYNESBORO TO 12 MILES
NORTH OF SWAINSBORO...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND ROGERS...PERKINS...
MILLEN...LAWTON...HERNDON AND BIRDSVILLE THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, May 5, 3:30 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
430 PM EDT FRI MAY 5 2006

GAZ087-052100-
JENKINS-
430 PM EDT FRI MAY 5 2006

...VERY STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 500
PM EDT...

AT 430 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
11 MILES NORTH OF BIRDSVILLE TO 6 MILES WEST OF HERNDON...OR ALONG A
LINE EXTENDING FROM 8 MILES SOUTHWEST OF WAYNESBORO TO 16 MILES WEST
OF MILLEN...MOVING NORTHEAST AT 35 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND HERNDON...BIRDSVILLE...
PERKINS AND LAWTON THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, May 5, 3:40 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
440 PM EDT FRI MAY 5 2006

GAZ100-115-116-052115-
BULLOCH-EVANS-INLAND BRYAN-
440 PM EDT FRI MAY 5 2006

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...BULLOCH COUNTY AND
BRYAN COUNTY THROUGH 515 PM EDT...

AT 440 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING
FROM 6 MILES SOUTHWEST OF STATESBORO TO 3 MILES SOUTHWEST OF
CLAXTON...MOVING EAST AT 20 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
JIMPS...HAGAN...CLAXTON...GEORGIA SOUTHERN...SOMERSET...
OVERBROOK...EDNA...PRETORIA...DAISY AND NEVILS THROUGH 515 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, May 5, 3:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
444 PM EDT FRI MAY 5 2006

GAZ088-SCZ040-052145-
ALLENDALE-SCREVEN-
444 PM EDT FRI MAY 5 2006

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY AND ALLENDALE
COUNTY THROUGH 545 PM EDT...

AT 444 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...EXTENDING FROM 3 MILES SOUTH OF
BALDOCK TO 3 MILES NORTH OF SYLVANIA...OR ALONG A LINE EXTENDING
FROM 7 MILES WEST OF ALLENDALE TO 3 MILES NORTH OF SYLVANIA...MOVING
NORTHEAST AT 20 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL INTERACT WITH A LINE OF
STRONG THUNDERSTORMS MOVING IN FROM THE WEST AS THEY MOVE OUT OF
JENKINS COUNTY. THIS WILL RESULT IN STRONG OR POSSIBLY EVEN SEVERE
THUNDERSTORMS THROUGH THE LATE AFTERNOON AND EARLY EVENING.

STORMS WILL AFFECT AREAS IN AND AROUND ZEIGLER...WOODCLIFF...
WATERS...THOMASBORO...SYLVANIA...PARKERS...MILLHAVEN...LEWIS...
ALLENDALE...MARTIN...HILLTONIA AND BASCOM THROUGH 545 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

The radar

The Charleston,SC radar (KCLX), 49 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Screven

When
May 5, 4:00 PM EST
Where
Screven County, 11 mi NE of Sylvania
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
32.867, -81.500

Large tree limbs down at the Savannah River Challenge Program located on Old River Road.

Thunderstorm Wind, Jenkins

When
May 5, 4:05 PM EST
Where
Jenkins County, Perkins
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
32.900, -81.950

Tree down along Perkins Green Fork Rd. Tree down along the Jenkins/Burke county line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512606, 5512605.